Hearts Aflutter for the Holidays

By Dr.Katie E. Golden, MD

The holiday season is upon us, and for many us, that translates to a steady stream of family gatherings, fun celebrations, and naturally some over-indulgence. This comes with coinciding seasonal trends that we see in the Emergency Department (ED), and the commonly dubbed ‘holiday heart’ is one of them. No, we are not referring to the spontaneous Grinch-like growth of one’s generosity, or the heart attacks on Thanksgiving while actively enjoying grandma’s butter-laden stuffing. We are talking about a common heart condition called Atrial Fibrillation. This is an abnormal beating of the heart, that we commonly see in the ED year around, but is a little more common around the holidays.

What is atrial fibrillation?

Atrial fibrillation (frequently referred to as ‘A-fib’ for short) is a specific type of an irregular heartbeat or ‘arrhythmia’ as we say in the medical field. Let’s first begin by describing a normal heartbeat. (The diagram below is provided to help, as arrhythmias can actually be a little tricky to understand). Every heartbeat is controlled by an organized electrical circuit. The signal begins at the top of the heart, in the sinus node, which sends an electric current down the heart, which results in a heartbeat. This electrical signal first reaches the ‘atria’, the top two chambers of the heart, and then travels down to the ‘ventricles’, the bottom two chambers. This results in a beautifully coordinated activity in which the atrium squeeze blood into the ventricles, and then the ventricles squeeze the blood to the rest of the body. 

This circuit isn’t perfect and can be prone to dysfunction, just like the electrical wiring in our homes. Sometimes that electric current can go a little haywire, and can result in a lot of erratic currents that bounce around the atria (those top chambers of the heart), and can subsequently result in the ventricles becoming confused and often beating faster than normal. Imagine it like an army of obedient foot soldiers (the chambers of the heart) suddenly losing their commanding officer (the sinus node). 

When the heart goes into A-fib, often times the sinus node can regain control of the disorganization and get the soldiers back in line, restoring the heart to a normal beat on its own. Sometimes, though, the heart remains in A-fib. There are even people whose heart learns to beat in this rhythm permanently. Others, though, have hearts that have more trouble sustaining good blood flow while in this rhythm, resulting in symptoms like palpitations, chest pain, shortness of breath, dizziness, and weakness. This is often when they come to see us or a cardiologist.

 

What causes A-fib?

There is a long list of reasons that patients go into Afib, and discussing all the possible causes goes well beyond the scope of this article. Typically, though, the natural aging of a patient’s conduction system can make them prone to some dysfunction whenever something upsets the normal balance. This could be a cold or infection, dehydration, changes in medication, etc. The term ‘holiday heart’ comes from the fact that November and December are fraught with potential exacerbating factors: dinners and parties with a lot of alcohol, travel, and dehydration, stressful trips to the mall for Christmas gifts, and of course, we all know that hosting those pesky in-laws is no cake-walk either. 

 

How do patients know when they have it?

Many times, patient’s do not have any obvious symptoms, and their A-fib is discovered incidentally when they are seeing the doctor for some unrelated reason. Some patients, however, can feel a noticeable change in their bodies. As the heart rate tends to ride a bit higher when in A-fib, patients often feel palpitations. Other patients have dizziness or weakness, chest pain or pressure, or notice they feel much more winded or exhausted with simple activities like walking or climbing stairs. One of the easiest ways for a patient to tell if they are in afib is to feel their pulse, which feels characteristically highly variable like it is bouncing around all over the place.

 

What is the treatment for A-fib?

There are three categories of medications that we prescribe for people with A-fib: medications to help keep the heart rate controlled, medications to help the patient stay out of A-fib in the first place, and blood thinners. (Although it is worth mentioning that in the case of holiday heart, typically a couple nights off from drinking, good hydration, and some sleep cures the problem).

 

One of the main complications that arise from an A-fib rhythm is a fast heart rate. As we mentioned earlier, when the upper chambers of the heart are in fibrillation, the lower chambers of the heart tend to beat faster. This is often not dangerous when the heart rate is around 100 beats per minute, but when the heart rate is up in the 150s range and remains that way for hours at a time (or even days), this can put a significant strain on the heart. Many patients with A-fib thus take a medication (metoprolol and diltiazem are the most common) to prevent sustained periods of elevated heart rate. 

In patients that tend to go in and out of A-fib, the above medications can also help prevent the heart from switching into the A-fib rhythm. The second group of medications that is less frequently prescribed can also help prevent patients from switching into A-fib in the first place. These medications, however, are not first-line treatments and are more often prescribed by cardiologists, so we won’t elaborate on them here.

One of the other considerations that are made for every patient with A-fib is blood thinners. Patients who are constantly in A-fib, or frequently convert into A-fib, have a slightly higher risk for stroke than the general population. This risk comes from the fact that when the atria are fibrillating, blood flow is more turbulent when inside the heart chamber, and can thus more readily form small clots. These clots can then leave the heart, travel to the brain, and lead to a stroke. An individual patient’s risk for a stroke can be calculated based on a specific formula that incorporates that patient’s risk factors, and thus the recommendation for a blood thinner is made on a case-by-case basis. 

Finally, there are procedures, called electrical cardioversions and cardiac ablations, that can be performed to help convert a patient back into normal sinus rhythm and prevent recurrent episodes of atrial fibrillation, respectively. We will sometimes perform cardioversions in the ED, but these procedures are rarer and reserved a specific patient population.

 

When should I come to the ED for my afib?

Many times, an episode of A-fib resolves on its own and can be managed by a patient’s outpatient doctor, either their primary care doctor or their cardiologist. There are times, however, when ED management is necessary. Most frequently, patients visit the ED for A-fib when their heart rate is elevated, or when they have significant associated symptoms. In the ED, we can give IV medications to slow the heart rate down, or even convert the heart back into a normal sinus rhythm if necessary.

 

You should consider coming to the ED for a-fib when:

  • You have severe palpitations, chest pain, or shortness of breath
  • You feel very weak, dizzy when you stand, confused, or if you have uncharacteristic falls or fainting episodes
  • You notice new swelling in your legs, shortness of breath when you lay flat, or if you wake up in the middle of the night feeling like you need to gasp for air
  • If you develop symptoms of a stroke (vision changes, difficulty speaking, a droopy face, weakness on one side of the body,  numbness in the face or extremities, or a sudden sensation that the world is spinning around you)